Strong valid inequalities for orthogonal disjunctions and bilinear covering sets

Mohit Tawarmalani, Jean Philippe P. Richard, Kwanghun Chung

Research output: Contribution to journalArticlepeer-review

27 Scopus citations


In this paper, we derive a closed-form characterization of the convex hull of a generic nonlinear set, when this convex hull is completely determined by orthogonal restrictions of the original set. Although the tools used in this construction include disjunctive programming and convex extensions, our characterization does not introduce additional variables. We develop and apply a toolbox of results to check the technical assumptions under which this convexification tool can be employed. We demonstrate its applicability in integer programming by providing an alternate derivation of the split cut for mixed-integer polyhedral sets and finding the convex hull of certain mixed/pure-integer bilinear sets. We then extend the utility of the convexification tool to relaxing nonconvex inequalities, which are not naturally disjunctive, by providing sufficient conditions for establishing the convex extension property over the non-negative orthant. We illustrate the utility of this result by deriving the convex hull of a continuous bilinear covering set over the non-negative orthant. Although we illustrate our results primarily on bilinear covering sets, they also apply to more general polynomial covering sets for which they yield new tight relaxations.

Original languageEnglish (US)
Pages (from-to)481-512
Number of pages32
JournalMathematical Programming
Issue number1-2
StatePublished - Jul 2010
Externally publishedYes


Dive into the research topics of 'Strong valid inequalities for orthogonal disjunctions and bilinear covering sets'. Together they form a unique fingerprint.

Cite this